Pennsylvania, 2008Damaging Wind in Pennsylvania, May 27, 2008
May 27, 2008 · NWS CTP · 1 event in 1 county or zone
Several broken lines of thunderstorms formed during the afternoon hours across Central Pennsylvania as a cold front moved southeastward across the Commonwealth. The thunderstorms intensified across the Lower Susquehanna Valley and produced damaging winds in Lebanon County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several broken lines of thunderstorms formed during the afternoon hours across Central Pennsylvania as a cold front moved southeastward across the Commonwealth. The thunderstorms intensified across the Lower Susquehanna Valley and produced damaging winds in Lebanon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 27, 2:14 PM EST, 3 hours 31 minutes earlier.
Area forecast discussion, May 27, 2:14 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT TUE MAY 27 2008
.SYNOPSIS...
A COLD FRONT WILL SLIDE THROUGH THE REGION THIS AFTERNOON...EXITING
THE SOUTH AND EAST THIS EVENING. MUCH DRIER AIR WILL FILTER SOUTH
ACROSS PENNSYLVANIA TONIGHT...WITH FAIR WEATHER AND NEAR NORMAL
TEMPERATURES SLATED TO FOLLOW FOR WEDNESDAY THROUGH FRIDAY AS A
LARGE AREA OF HIGH PRESSURE BUILDS IN FROM THE UPPER GREAT LAKES.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
COLD FRONT SEEMS TO BE INTO KBFD AND KELM ATTM. LOW CLOUD COVER
FROM THIS MORNING WAS SLOW TO ERODE/BREAK...AND THIS WILL MOST
LIKELY KEEP TEMPS DOWN A BIT AND RESULT IN THIN CAPES THIS
AFTERNOON. WIDESPREAD SEVERE TSRA NOT EXPECTED...BUT FAR ERN
AREAS MOST SUSCEPTIBLE WITH HIGHEST MOISTURE THERE...AND HIGHEST
EFFECCTIVE SHEARS IN NE PA. LIGHT RAIN ALONG THE MD BORDER
WILL CONTINUE TO SLIDE EAST. WILL THEREFORE CONTINUE TO WORD FCST
WITH NUM SHRA AND SCT TSRA IN MOST LOCATIONS. WILL MENTION SOME
GUSTS TO 40-50 MPH IN STRONGER STORMS THIS AFTN/EARLY THIS
EVENING. THEN...THINGS WILL QUIET DOWN AS THE COOLER-DRIER AIR
MOVES FARTHER SOUTH. EXPECTED ENDING TIME OF TSRA IN SE IS APPX
00Z.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
POPS FALL OFF QUICKLY THIS EVENING WITH ONLY A FEW EVENING
SHOWERS EXPECTED BEFORE MUCH DRIER AIR ARRIVES FOR THE OVERNIGHT.
FROST POTENTIAL IS A BIT HIGHER WITH QUITE DRY AIR MOVING IN. ONLY
CONCERN IS THAT THE WIND MAY STAY UP TOO HIGH 4-5KTS FOR FROST TO
FORM IN ANYWHERE BUT THE VALLEYS. SINCE MOST PEOPLE LIVE IN THE
VALLEYS...WILL GO AHEAD AND POST A FROST ADVSRY FOR THE NRN
TIER...BUT NOT WARREN COUNTY...AS MOST OF THAT COUNTY MAY STAY
JUST ABOVE 37F. MIN TEMPS TONIGHT UNDER THE CLEARING SKIES AND
LIGHT WINDS SHOULD GET INTO THE MID 30S IF NOT NEARER TO FREEZING
IN THE NRN VALLEYS.
&&
.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
PERSISTENCE IN THE WED-FRI PERIODS WITH MINIMAL ADJUSTMENTS IN THE
GOING FORECAST. MID-LVL VORT AXIS WILL QUICKLY SWING NE INTO MAINE
WED WITH STRONG LOW/MID LVL DIFFLUENT FLOW AS SFC RIDGE ARRIVES. DEW
PT/S WILL FALL UNDER STRONG SUBSIDENCE. EXPECT DECOUPLED WINDS BY
SUNSET TOMORROW...PROVIDING GOOD SHOT OF STRONG RADIATIONAL COOLING.
GUIDANCE FOR NUMEROUS SITES ACROSS NORTHCENTRAL PA PROGGED INTO THE
LOW 30S. COOL DRAINAGE IN VALLEYS COULD RESULT IN ISO TEMPS IN THE
UPPER 20S. THUS ON THE FENCE TO GO WITH A FREEZE HEADLINE FOR WED
NIGHT INTO THUR MORNING. MIXED HTS SHUD REMAIN SHALLOW THUR
PRODUCING LGT WINDS...DESPITE RH VALUES PROGGED IN THE 20-30 PERCENT
RANGE.
MINIMAL SPREAD IN THE MREF MEMBERS BEYOND FRI...PRODUCING A
SEMI-ZONAL FLOW ACROSS CENTRAL U.S. SEVERAL MEMBERS CONTINUE TO
EJECT A SHORTWAVE FROM THE INTERIOR WEST THUR AFTN/FRI MORNING...AND
SHOULD RE-DEVELOP LEE-SIDE OF THE ROCKIES SOMEWHERE IN THE CENTRAL
PLAINS. GFS HAS A DIFFICULT TIME HANDLING PLACEMENT DUE TO
CONVECTIVE FEEDBACK...THUS PROVIDING A SOMEWHAT AGGRESSIVE SOLUTION
AND FAST TRACKING THIS VORT TOWARDS OHIO RVR VALLEY SAT. SFC RIDGE
SHUD DEFLECT/STEER THIS SHORTWAVE FURTHER NW ACROSS GRT LKS REGION.
WOULDN/T BE SURPRISED TO SEE THE DEVELOPMENT OF A WEAK TRAILING VORT
THAT WILL ARRIVE IN THE MID-ATLANTIC REGION SAT.
ENSEMBLE MEMBERS BRING THERMAL RIDGE INTO THE REGION
SAT/SUN...PUSHING 850MB TEMPS INTO THE TEENS. WILDCARD CONTINUES TO
BE THE MOISTURE ARRIVAL IN THE BNDRY LYR AND TIMING OF PRECIP
SAT-MON...HOWEVER WE SHOULD BE ABLE TO LOWER HEAT CAPACITY AT THE
SFC WITH DRY WX WED-FRI ALLOWING FOR A NICE WARMING TREND NEXT
WEEKEND.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
WELL DEFINED COLD FRONT MOVING THROUGH NORTHERN PA AT THIS TIME
WITH POPCORN LIKE SHOWERS AND THUNDERSTORMS DEVELOPING JUST AHEAD.
THERE IS NOT A SOLID COVERAGE OF PRECIPITATION SO DID NOT TAKE
VISIBILITIES DOWN AT ANY PARTICULAR AIRFIELD FOR LONG AS THIS AREA
OF SHOWERS MOVES THROUGH. LIGHTNING BEGINNING TO SHOW UP ALONG THE
FRONT SO ADDED CB TO THE CEILING GROUP.
AFTER THE FRONT PASSES THIS AFTERNOON...WINDS WILL SHIFT TO
THE NORTH WITH CLEARING. EXPECT GOOD VFR THROUGH THE REMAINDER OF
THE FORECAST PERIOD.
HIGH PRES WILL BUILD INTO THE REGION ON WEDNESDAY IN THE WAKE OF
THE CLD FNT AND PROVIDE VFR FLYING THRU THE END OF THE WORK WEEK.
THE NEXT CHC OF PCPN LOOKS TO BE ON SAT.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 2 AM TO 9 AM EDT WEDNESDAY FOR PAZ005-006-
037.
&&
SYNOPSIS...DANGELO/DEVOIR
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...BEACHLER
AVIATION...GARTNER/STEINBUGL/TYBURSKI
Hazardous weather outlook, May 27, 11:01 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1201 PM EDT TUE MAY 27 2008
PAZ004-010>012-017>019-024>028-033>036-041-042-045-046-049>053-
056>059-063>066-281615-
WARREN-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1201 PM EDT TUE MAY 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ005-006-037-281615-
MCKEAN-POTTER-TIOGA-
1201 PM EDT TUE MAY 27 2008
...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FROST ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
FROST ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DANGELO
In the hours before
Special weather statement, May 27, 12:55 PM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT TUE MAY 27 2008
PAZ037-041-271815-
NORTHERN LYCOMING-TIOGA-
155 PM EDT TUE MAY 27 2008
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LYCOMING AND
SOUTHEASTERN TIOGA COUNTIES...
AT 152 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR BLOSSBURG...MOVING EAST AT 31 MPH.
WIND GUSTS TO 45 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR OGDENSBURG AROUND 200 PM. THIS WILL ALSO
IMPACT STATE ROAD 14.
FORECASTER: DANGELO
Special weather statement, May 27, 1:18 PM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
218 PM EDT TUE MAY 27 2008
PAZ041-042-046-271915-
NORTHERN LYCOMING-SOUTHERN LYCOMING-SULLIVAN-
218 PM EDT TUE MAY 27 2008
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN LYCOMING AND SULLIVAN
COUNTIES...
AT 217 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM ABOUT 15
MILES NORTHWEST OF WILLIAMSPORT TO NEAR LAPORTE...MOVING EAST AT 38
MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. DO NOT STAY OUTDOORS WHILE A THUNDERSTORM IS OCCURRING.
THESE STORMS WILL BE OVER LAPORTE AROUND 235 PM...EAGLES MERE AROUND
240 PM...MUNCY VALLEY AROUND 305 PM AND RICKETTS GLEN STATE PARK
AROUND 310 PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220...STATE ROAD 14.
FORECASTER: DANGELO
Special weather statement, May 27, 2:14 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT TUE MAY 27 2008
PAZ042-046-051-053-272015-
COLUMBIA-MONTOUR-SOUTHERN LYCOMING-SULLIVAN-
314 PM EDT TUE MAY 27 2008
...STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...EAST CENTRAL
LYCOMING...MONTOUR AND SULLIVAN COUNTIES...
AT 312 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6
MILES WEST OF HARVEYS LAKE TO 5 MILES NORTH OF WILLIAMSPORT...
MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH...TORRENTIAL RAIN...DANGEROUS LIGHTNING...
AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE JUST NORTH OF A DANVILLE...BLOOMSBURG
LINE BY 415 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 228 AND 247.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
220.
FORECASTER: MARTIN
Special weather statement, May 27, 2:59 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 PM EDT TUE MAY 27 2008
PAZ036-063-064-272030-
ADAMS-CUMBERLAND-FRANKLIN-
359 PM EDT TUE MAY 27 2008
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FRANKLIN...NORTHERN
ADAMS AND SOUTHERN CUMBERLAND COUNTIES...
AT 354 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
SHIPPENSBURG...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH...TORRENTIAL RAIN...AND PEA-SIZED HAIL ARE
POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR WALNUT BOTTOM AROUND 410 PM...ARENDTSVILLE
AROUND 425 PM AND BENDERSVILLE AROUND 430 PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15.
FORECASTER: MARTIN
Special weather statement, May 27, 3:25 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 PM EDT TUE MAY 27 2008
PAZ063>065-272130-
ADAMS-CUMBERLAND-YORK-
425 PM EDT TUE MAY 27 2008
...A STRONG THUNDERSTORM WILL AFFECT ADAMS...SOUTHERN CUMBERLAND
AND SOUTHWESTERN YORK COUNTIES...
AT 424 PM EDT...A STRONG THUNDERSTORM LOCATED 11 MILES NORTHWEST OF
GETTYSBURG...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH...TORRENTIAL RAIN...AND PEA-SIZED HAIL ARE
POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ARENDTSVILLE...AND CASHTOWN AROUND 430 PM...
BENDERSVILLE AROUND 435 PM...BIGLERVILLE...AND SEVEN STARS AROUND 440
PM...GETTYSBURG AROUND 445 PM...YORK SPRINGS AROUND 450 PM AND
BONNEAUVILLE AROUND 455 PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
30...STATE ROAD 94.
FORECASTER: MARTIN
Special weather statement, May 27, 4:59 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
559 PM EDT TUE MAY 27 2008
PAZ057>059-272230-
DAUPHIN-LEBANON-SCHUYLKILL-
559 PM EDT TUE MAY 27 2008
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LEBANON...
NORTHEASTERN DAUPHIN AND SOUTHERN SCHUYLKILL COUNTIES...
AT 557 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 12 MILES SOUTH OF SHAMOKIN...MOVING
SOUTHEAST AT 22 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR TOWER CITY AROUND 605 PM...MUIR AROUND 610
PM...TREMONT AROUND 620 PM AND PINE GROVE AROUND 630 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-78 BETWEEN MILE MARKERS 5 AND 8.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209.
FORECASTER: JUNG
Thunderstorm Wind, Lebanon
- When
- May 27, 5:45 PM EST
- Where
- Lebanon County, 0.87 mi SW of Weavertown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.340, -76.410
A trained spotter from Lebanon County reported large limbs down approximately five miles east of Annville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nevada, May 27, 20081 death · 2 injured · $5,000 · 0.25 in hail · 1 event
- Heat in North Carolina, May 27, 20081 death · 1 event
- Flash Flood and Hail in Texas, May 27 to 28, 2008$510,000 · 1.75 in hail · 19 events
- Flash Flood in Connecticut, May 27, 2008$600,000 · 1 event
- Hail and Damaging Winds in Oklahoma, May 27, 2008$78,000 · 1.75 in hail · 16 events
- Tornado and Flash Flooding in Indiana, May 27, 2008$84,000 · EF0 · 12 events
- Flash Flooding and Damaging Winds in Texas, May 27, 2008$102,000 · 50 kt wind · 7 events
- Tornadoes and Flash Flood in Texas, May 27, 2008$40,000 · EF0 · 17 events
- Flood and Damaging Winds in Massachusetts, May 27, 20082 injured · $20,000 · 52 kt wind · 13 events
- Damaging Winds in Texas, May 27, 2008$40,000 · 54 kt wind · 8 events
- Damaging Winds in Louisiana, May 27 to 28, 2008$50,000 · 70 kt wind · 2 events
- Frost and Freeze in Minnesota, May 27, 200819 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90831.